Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 207, NWS Des Moines, IA

July 4, 20185 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2018, 7:50 PM CDT for 5 counties in Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 7:50 PM CDT (00:50 UTC)
Expired
Jul 4, 2018, 8:15 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3193 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS53 KDMX 050050
SVRDMX
IAC091-109-147-151-187-050115-
/O.NEW.KDMX.SV.W.0207.180705T0050Z-180705T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
750 PM CDT WED JUL 4 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Webster County in central Iowa...
  Northeastern Pocahontas County in northwestern Iowa...
  Southwestern Kossuth County in north central Iowa...
  Western Humboldt County in north central Iowa...
  Southeastern Palo Alto County in northwestern Iowa...

* Until 815 PM CDT.

* At 750 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Pocahontas, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pocahontas, Rolfe, Gilmore City, Livermore, Bode, Rutland,
  Bradgate, Plover, St. Joseph, Ottosen, Pioneer and Pocahontas
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4278 9472 4294 9460 4291 9412 4256 9442
TIME...MOT...LOC 0050Z 295DEG 27KT 4280 9452 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
296 
WWUS53 KDMX 050114
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
814 PM CDT WED JUL 4 2018

IAC091-109-147-151-187-050122-
/O.EXP.KDMX.SV.W.0207.000000T0000Z-180705T0115Z/
Webster IA-Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA-
814 PM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...
NORTHEASTERN POCAHONTAS...SOUTHWESTERN KOSSUTH...WESTERN HUMBOLDT AND
SOUTHEASTERN PALO ALTO COUNTIES WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4278 9472 4294 9460 4291 9412 4256 9442
TIME...MOT...LOC 0112Z 295DEG 27KT 4273 9432 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:13 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 4, 6:13 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
613 PM CDT Wed Jul 4 2018

...Updated for 00z Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 315 PM CDT Wed Jul 4 2018

High pressure continues to sit over the Mid-Atlantic region
bringing southerly flow to the area. Warm-moist airmass has
remained in place for most of the afternoon. A short-wave trough
with a few areas of vort maxes have been moving across the upper
Midwest producing a line of mainly elevated thunderstorms across
the northern portions of the CWA. These storms have used a decent
amount of available energy, while sending out a cold pool that has
stabilized the atmosphere in the north. Therefore the heat
advisory has been canceled along and north of Hwy 20. Areas
southward that have not had the extensive cloud cover will remain
in the advisory through this evening. Associated with this short-
wave a surface cold front will swing through late this afternoon
and into the evening. Areas were CAPE is still present will be
able to support thunderstorms this evening and into overnight.
Storms that develop may be capable of producing hail and gusty
winds. The main limiting factor to severe potential with
thunderstorms will be 0-6km bulk shear, which does not appear to
be much greater than 20-25 knots. It is possible if new convection
encounters outflow from previous activity it may be able to
ingest some helicity. But aside from higher CAPE values, wind
shear and mid-level lapse rates are not all too favorable for
severe. Heavy rain is likely with storms along the cold front
overnight. Storms look to be rather progressive, but storm
training could be possible is some spots and may present a
localized flash flood problem, especially as the low-level jet
kicks in during the evening.

In the extended period, zonal flow develops across much of the
northern United States. The lack of any CVA and kicker troughs
will allow the high pressure over the Mid-Atlantic to retrograde
back to the west and begin to build a ridge. Heading into the
weekend this will put much of the Midwest in an area of subsidence
keeping conditions dry. Both GFS and Euro depict the ridge
lingering into the start of the next work week. Conditions overall
will be cooler compared to the past week, with temperatures
staying in the mid 80s for most of the CWA. The next chance for
precipitation looks to come next Wednesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 613 PM CDT Wed Jul 4 2018

A cold front will pass through the state tonight into tomorrow and
bring a shift of winds from southerly to from the north or
northwest by late morning or afternoon. This front will be
accompanied by scattered showers and thunderstorms, which may
bring gusty winds and IFR or lower restrictions. Outside of
thunderstorms, VFR conditions are expected to prevail.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ044>050-057>062-
070>075-081>086-092>097.

&&

DISCUSSION...Krull
AVIATION...Ansorge
Hazardous weather outlook, Jul 4, 7:39 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
739 PM CDT Wed Jul 4 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-060045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
739 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible this evening mainly over northern
Iowa and then area wide later tonight. A few strong to perhaps
severe storms are possible, with damaging winds and locally
heavy rainfall the primary threats.

River Flood Warnings are in effect for some rivers in the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across the south half of Iowa on
Thursday. A few strong storms are possible mainly across the
southeast, with damaging winds and locally heavy rainfall the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Ansorge

In the hours before

Local storm report, Jul 4, 5:11 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     1 WNW LAKE MILLS        43.42N 93.55W
07/04/2018  E61 MPH          WINNEBAGO          IA   TRAINED SPOTTER

            SPOTTER MEASURED 61 MPH WIND GUST. HIS CAR
            DOOR WAS ALSO CAUGHT BY THE WIND WHEN HE WAS
            OPENING THE DOOR, PUSHING THE DOOR INTO HIS
            FACE. THIS CONTACT BROKE HIS NOSE.

&&

CC
Special weather statement, Jul 4, 7:38 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
738 PM CDT WED JUL 4 2018

IAZ005-015-023-024-035-050145-
Humboldt IA-Palo Alto IA-Kossuth IA-Webster IA-Pocahontas IA-
738 PM CDT WED JUL 4 2018

...Gusty winds possible with storms in north central Iowa...

At 738 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Emmetsburg to 7 miles
southeast of Albert City. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Pocahontas, Laurens, West Bend, Rolfe, Gilmore City, Bode, Mallard,
Palmer, Ayrshire, Havelock, Rutland, Bradgate, Plover, Varina, St.
Joseph, Curlew, Ottosen, Rodman, Irvington and Pioneer.

LAT...LON 4304 9419 4262 9433 4262 9492 4305 9483
TIME...MOT...LOC 0038Z 274DEG 20KT 4304 9460 4270 9486

Martin

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:38 PM CDTSpecial Weather StatementDMXPocahontas67 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.